Morphine Overdose – Amount, Symptoms, Treatment


Morphine Overdose

Morphine is considered the most abundant alkaloid in opium. Opium is a dried sap derived from the seedpods of opium plant. In medicine, morphine is considered the benchmark or gold standard for the use of analgesics in order to relieve severe forms of pain. Morphine is centrally acting along with other opioid or narcotic analgesics. Being centrally acting, there is rapid onset of effects. Morphine has a very high potential for tolerance, which increases the risk for physical and psychological dependency and morphine addiction.

The primary use of morphine is to treat severe acute and chronic pain. It is usually used for pains related to labor and myocardial infarction because other analgesics may be deemed ineffective to relive these severe types of pain. Morphine may also be used for the relief of shortness of breath for cancer patients. Morphine is administered through intravenous, intramuscular and subcutaneous routes. Because of potential dependence to morphine, patients may have increased dosage in order to yield desired results, which may potentially lead to morphine overdose.

Morphine overdose is especially dangerous because of increased side-effects than other narcotic analgesics. Morphine is not given to patients with respiratory depression because of additional respiratory compromise. People with depressed respiratory system include people with:

  • Upper airway obstruction
  • Severe obesity
  • Phrenic nerve paralysis
  • Kyphoscoliosis
  • Chest wounds
  • Emphysema
  • COPD
  • Asthma

Morphine overdose is considered fatal because of affectation of the respiratory center of the brain. Morphine binds with other opiate receptors in the body that is found in most organs in the body, leading to variousmorphine overdose symptoms. Patients with morphine overdose should receive emergency medical treatment because of possible death.

Overdose Amount of Morphine

The lethal dose of morphine is 200 mg. In cases of hypersensitivity reactions to morphine 60 mg of morphine may already precipitate death. People with addiction to morphine can usually tolerate 3 grams of morphine  a day.

The duration of morphine effects is about 3 to 4 hours via subcutaneous and intravenous routes and 3 to 6 hours via the intramuscular route so these times are the most crucial for treatment of morphine overdose. In order not to intensify morphine side-effects and possible morphine overdose, the drug should not be used along with sedatives, antihistamines, alcohol, anesthetics, phenothiazines, tranquilizers, hypnotics and other narcotic and psychotropic drugs. Use with amitriptyline may also lead to amitriptyline overdose.

Symptoms and Signs of Morphine Overdose

Symptoms of morphine overdose may result from the binding of morphine in all possible opiate receptors in the body. Morphine overdose symptoms include:

1. Respiratory depression

This is the most life-threatening morphine overdose symptom because of depressing the respiratory enter of the brain leading to respiratory collapse. Health care providers should monitor for decreased respiratory rate of less than 12 breaths per minute because this may signal respiratory failure.

2. Pinpoint pupils

The pupils may appear constricted and the size of a pinpoint.  Patients under morphine therapy should be monitored for papillary reactions.

3. Severe constipation

The binding of morphine to opiate receptors in the intestines slows down the peristaltic activity leading to constipation.

4. Nausea and Vomiting

Patients may also suffer from vomiting because of slowed gastric emptying time.

5. Hypotension

Morphine overdose leads to vasodilatation causing severe hypotension.

6. Weak and Thready Pulse

The decreased blood pressure results in weak and thready pulse to compensate with the decreased blood flow to the organs.


7. Decreased level of consciousness

CNS depression may bring about drowsiness, lethargy, stupor and eventually coma when managements are not instituted.

8. Muscle weakness

The skeletal muscles are also affected leading to flaccidity. Weakness of respiratory muscles especially the diaphragm usually intensifies respiratory depression.

9. Seizures

The patient may also suffer from seizure due to affectation of the nerve impulse transmission in the brain.

10. Cyanosis

Cyanosis is a sign of respiratory collapse because of poor oxygenation of the blood leading to bluish discoloration of the skin and mucous membranes.

The presence of triad symptoms such as pinpoint pupils, coma and respiratory depression is a sign of morphine toxicity.

Long term effects of Morphine Overdose

The long term effects of morphine overdose may include:

Causes and Risk Factors of Morphine Overdose

Causes of morphine overdose include accidental intake of high amounts of morphine. Other people may also be at risk for morphine overdose because of individual requirements for the drug. Risk factors include:

  • Being a pediatric patient
  • Geriatric patients
  • Patients with hypersensitivity to morphine
  • Drug addicts or those who develop drug dependence

People who developed drug dependence to morphine are especially at risk because they tend to tolerate the effects of the drugs and require larger dose of morphine, which may lead to morphine overdose.

Diagnosis of Morphine Overdose

The diagnosis of morphine overdose depends on the symptoms of the patient as well as presence of history of morphine use. Blood levels of the narcotic usually ascertain the diagnosis of morphine overdose.

Treatment of Morphine Overdose

Morphine Overdose pic

Morphine overdose requires emergency measures to reverse the effects of morphine overdose in the body. Treatments for morphine overdose include:

1. Use of activated charcoal

Those who have ingested large amounts of morphine may require activated charcoal to remove the drug in the stomach to prevent absorption in the intestines.

2. Intravenous fluids

Intravenous fluids may also be needed to prevent dehydration and for access of the circulation for medications.

3. Administration of laxatives

Laxatives may also be given to remove the morphine in the gut and also to reverse constipation.

4. Administration of naloxone

Naloxone (Narcan) is the antidote for morphine toxicity. This drug competes with morphine in the receptor sites, thereby preventing the binding of morphine in the opiate receptors in the body. Naloxone also has the potential of replacing morphine that have already attached to the receptor sites; thereby reversing the effects of morphine overdose.

Rapid managements should be instituted to prevent death in patients who have experienced morphine overdose.

References:

http://www.nlm.nih.gov/medlineplus/ency/article/002502.htm

http://en.wikipedia.org/wiki/Morphine

http://www.drugs.com/morphine.html

6 comments on “Morphine Overdose – Amount, Symptoms, Treatment

  1. margaret says:

    i recently took a morphine overdose family was called and i was given 2 days to live all i remember is PAIN please dont even think of this the medics were brilliant and i survived it would have been a cruel death

  2. Annie says:

    I usually take 60mg. Every 8 hours. And additional 30 for break thru Pain.
    tonight tho I haven’t been able to stop the pain and took about 90 mg extra.
    I am afraid that I have harmed myself. So far the pain is still very bad. Can you tell me what to do? i
    don’t want to die, just get away from the pain

  3. Anonymous says:

    i also deliberatly overdosed on morphine all i remember is pain dont think of doing this if i was on my own i would not be writing this

  4. Donna says:

    Why would you not be “doing this” or “writing this” if you were on your own.?
    Are there persons around you who you wish were not there?

  5. Gabriel says:

    Donna check your heart for a pulse, was your blood particularly cold when u posted that response to Anonymous? Loneliness kills especially combined with unremitting pain. Shame on you Donna.

  6. Anonymous2 says:

    i am prescribed morphine and ive been researching overdose in case i need an escape plan. But is sounds scary. I have heard of hospice patients who were overdosed by so called angels of mercy and they seemed to just float unto the next phase as if it were humane. Im confused. Most people in hospice get the drug through the vein. Could this be the difference? That maybe most OD’ers take pills vs vein? im tired of pain, i wouldnt want to put myself in more!

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>